SEARCH

SEARCH BY CITATION

Keywords:

  • tics;
  • dopamine blockers;
  • tardive dyskinesia;
  • neuroleptics;
  • toxicity

Abstract

The objective of this study was to assess awareness and concern of neuroleptic (NL)-induced side effects in Gilles de la Tourette syndrome (GTS) patients. Although NLs are effective tic suppressants, they can be associated with various side effects. Data on patient knowledge and concern about side effects can guide educational efforts. One hundred consecutive GTS patients or parents in a tertiary referral medical center responded to a standardized, in-person questionnaire. They were given a list of 15 side effects and asked which could be ascribed to NLs (9) or not (6). Side effect concern was rated on a 0 (none) to 10 (extreme) scale. The mean age for the 100 patients was 19.4 ± 14 years; 55 had a history of NL use, and 45 were NL-naive. Less than half the cohort met criteria for being well informed. Only one third of the listed NL side effects were accurately identified by at least 75% of the respondents. Patients with past or current NL treatment were more accurate in identifying NL side effects but less concerned about them than NL-naive patients. The side effects of greatest concern were seizures, tardive dyskinesia, thinking and emotion disturbances, and cardiac irregularities. Overall, patient awareness of NL side effects is insufficient, and although past exposure to NLs enhances knowledge, it decreases concern. © 2005 Movement Disorder Society